Institutional members access full text with Ovid®

Share this article on:

Toxic Myopathies

Mammen, Andrew L. MD, PhD

doi: 10.1212/01.CON.0000440663.26427.f4
Review Articles

Purpose: This article reviews the most important muscle toxins, many of which are widely prescribed medications. Particular emphasis is placed on statins, which cause muscle symptoms in a relatively large proportion of the patients who take them.

Recent Findings: As with other toxic myopathies, most cases of statin-associated myotoxicity are self-limited and subside with discontinuation of the offending agent. Importantly, about 2% of the population is homozygous for a single nucleotide polymorphism, and these individuals have a dramatically increased risk of self-limited statin myopathy. Much more rarely, statins trigger a progressive autoimmune myopathy characterized by a necrotizing muscle biopsy and autoantibodies recognizing hydroxymethylglutaryl coenzyme A (HMG-CoA) reductase, the pharmacologic target of statins.

Summary: In most cases, toxic myopathies resolve after the toxic agent is stopped. Recognizing that statins can cause an autoimmune necrotizing myopathy is important because patients with this form of statin-triggered muscle disease usually require immunosuppressive therapy.

Address correspondence to Dr Andrew L. Mammen, Johns Hopkins Myositis Center, Johns Hopkins Bayview Medical Center, Mason F. Lord Center Tower, Suite 4500, 5200 Eastern Avenue, Baltimore, MD, 21224, amammen@jhmi.edu.

Relationship Disclosure: Dr Mammen serves on the medical advisory boards of aTyr Pharma and Biogen Idec and has licensed a patent for an anti–HMG-CoA reductase test to INOVA Diagnostics.

Unlabeled Use of Products/Investigational Use Disclosure: Dr Mammen discusses the unlabeled use of therapies for toxic myopathies.

© 2013 American Academy of Neurology
You currently do not have access to this article

To access this article:

Note: If your society membership provides full-access, you may need to login on your society website